Not so long ago, if people felt ill during cold and flu season, many would opt for a “hot toddy” drink or an aspirin to help them sleep and heal. These days, many people reach for over-the-counter drugs (OTC) to try and “kill the ill.” Be careful, though: taking new medications can be risky if you’re already taking other medications and/or supplements.
Here’s what Illinois Poison Center pharmacists want you to know about combining cold/flu medications:
Dextromethorphan: Dextromethorphan is a cough suppressant available in many over-the-counter and prescription combination medications, including Delsym and some Robitussin products. Mixing cold and flu medications that contain dextromethorphan with certain psychiatric medications— such as SSRIs (selective serotonin reuptake inhibitors), MAOI (monoamine oxidase inhibitors) or lithium—may cause dangerous increase in serotonin levels in the brain. This can lead to serotonin syndrome.
Serotonin syndrome symptoms often begin hours after you take a new medication that affects your serotonin levels or after you raise your dose of a current drug. Symptoms may include:
- Central nervous system symptoms: Confusion, agitation or restlessness, headache, tremor, twitching muscles
- Gastrointestinal symptoms: Nausea, vomiting, diarrhea
- Cardiac symptoms: Rapid heart rate
- General: Sweating, shivering
In severe cases, serotonin syndrome can be life-threatening. Call 911 or go to the emergency room if you have any of these symptoms: high fever, seizures, fainting or passing out.
Decongestants: Pseudoephedrine and phenylephrine are decongestants used to relieve stuffy noses caused by colds or allergies. Pseudoephedrine used to be easy to access, but since pseudoephedrine can be used in the manufacturing of methamphetamine, a pharmacist must check your ID before making it available. Phenylephrine has replaced pseudoephedrine in many OTC products found on pharmacy and grocery store shelves.
Both drugs can increase blood pressure when combined with certain antidepressants. The combination of either of these drugs with a monoamine oxidase inhibitor (MAOI) such as Elderpryl, Nardil, Parnate and others are associated with potentially fatal rapid increased in blood pressure. In fact, people should be off MAOIs at least 14 days before taking these common OTC medications.
If you have high blood pressure, use caution and consult your physician before taking these products.
Zinc: This essential element is necessary for efficient functioning of cells throughout the body. Many individuals with cold symptoms may reach for zinc in hopes of preventing the cold symptoms from progressing. A 1984 study indicated that zinc may reduce the duration of a cold by inhibiting the virus from lodging in the mucous membranes of the throat and nose. This study has led to zinc’s popularity as a cough and cold treatment.
Zinc, however, can interact with antiretroviral HIV medications such as integrase strand transfer inhibitors (INSTIs) by limiting the absorption of the drug from the intestinal tract. Decreased intestinal absorption means there is less of the drug in the body to decrease the replication of the HIV virus. HIV viral load levels can increase if the two drugs are taken together due to the decreased absorption of anti-retroviral medication. If you’re taking a supplement containing zinc, it’s recommended that you take the anti-retroviral medications two hours before taking zinc or six hours after taking the supplement.
As always, never hesitate to call the Illinois Poison Center’s 800-222-1222 helpline any time for immediate, expert information and recommendations. Our pharmacists, nurses and physicians are available 24/7/365, even during the busy holiday season so don’t forget to save the 1-800-222-1222 helpline to your phone(s)!
Related blog posts:
- Toxic things that masquerade as the flu
- Done over by the flu? Don’t overdo it with acetaminophen!
- Got Cold or Cough with Congestion? … Get Cautious with Camphor
- A Holiday Cocktail to Avoid – Alcohol and Prescription Medications
- Winter Holiday Plants—Are they toxic?